Alert archive / Kentucky / Frost Advisories in 2016

Frost Advisory 3, NWS Jackson, KY

March 28, 20169 counties in Kentucky

NWS Jackson, KY issued this frost advisory at Mar 28, 2016, 4:10 PM EDT for 9 counties in Kentucky. It took effect at Mar 29, 2016, 4:05 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2016, 4:10 PM EDT (20:10 UTC)
In effect from
Mar 29, 2016, 4:05 AM EDT
Expired
Mar 29, 2016, 9:00 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS73 KJKL 282010 
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT MON MAR 28 2016

...FROST ADVISORY IN EFFECT FROM 5 TO 10 AM EDT TUESDAY...

KYZ044-050>052-059-060-104-106-108-290415-
/O.NEW.KJKL.FR.Y.0003.160329T0900Z-160329T1400Z/
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON
410 PM EDT MON MAR 28 2016

...FROST ADVISORY IN EFFECT FROM 5 AM TO 10 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 10 AM EDT TUESDAY. 

* TEMPERATURE...WILL FALL INTO THE MIDDLE 30S BY DAWN. 

* IMPACTS...AREAS OF FROST MAY DAMAGE OR KILL SOME VEGETATION...
  THAT HAS MANAGED TO DEVELOP EARLY THIS SEASON...IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GREIF
3 follow-up statements
792 
WWUS73 KJKL 290303
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1103 PM EDT MON MAR 28 2016

...FROST ADVISORY IN EFFECT FROM 5 TO 10 AM EDT TUESDAY...

KYZ044-050>052-059-060-104-106-108-291115-
/O.CON.KJKL.FR.Y.0003.160329T0900Z-160329T1400Z/
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON
1103 PM EDT MON MAR 28 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT
TUESDAY...

* TEMPERATURES...WILL FALL INTO THE LOW TO MID 30S BY DAWN.

* IMPACTS...AREAS OF FROST MAY DAMAGE OR KILL SOME VEGETATION THAT
  HAS MANAGED TO DEVELOP EARLY THIS SEASON IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
197 
WWUS73 KJKL 290805
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EDT TUE MAR 29 2016

KYZ044-050>052-059-060-104-106-108-291300-
/O.EXT.KJKL.FR.Y.0003.160329T0805Z-160329T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON
405 AM EDT TUE MAR 29 2016

...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES WILL FALL INTO THE LOW TO MID 30S BY DAWN...LEADING
  TO PATCHY FROST.

* ANY FROST MAY DAMAGE OR KILL VEGETATION THAT HAS MANAGED TO
  DEVELOP EARLY THIS SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
679 
WWUS73 KJKL 291310
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
910 AM EDT TUE MAR 29 2016

KYZ044-050>052-059-060-104-106-108-291415-
/O.EXP.KJKL.FR.Y.0003.000000T0000Z-160329T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON
910 AM EDT TUE MAR 29 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES ARE RISING THROUGH THE MID AND UPPER 30S NOW THAT
THE SUN IS UP. THIS WARMING WILL QUICKLY MELT OFF ANY FROST THIS
MORNING. AS A RESULT...THE FROST ADVISORY WAS ALLOWED TO EXPIRE.

$$

GREIF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Mar 28, 3:55 PM EDT, 15 minutes earlier.

Area forecast discussion, Mar 28, 3:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT MON MAR 28 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM EDT MON MAR 28 2016

19Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO THE AREA IN THE
WAKE OF A DEPARTED COLD FRONT. THIS IS TRYING TO CLEAR THE
INCREASINGLY CELLULAR LOOKING CLOUDS OVER EAST KENTUCKY...WITH
SOME SUCCESS IN THE SOUTH...BUT THEY ARE HOLDING STRONG IN THE
NORTH. THE CLOUDS...AND SOME CAA ON WEST TO NORTHWEST WINDS OF 5
TO 10 MPH WITH OCCASIONAL GUSTS TO 15 MPH...HELPED TO KEEP
TEMPERATURES IN THE LOW 50S FOR HIGHS IN MOST PLACES. DEWPOINTS...
MEANWHILE...ARE DOWN IN THE MID AND UPPER 30S.

THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT TERM
PORTION OF THE FORECAST. THEY ALL DEPICT THE PATTERN FLATTENING
OUT LOCALLY IN THE WAKE OF AN EXITING TROUGH TO THE NORTHEAST.
BROAD RIDGING THEN MOVES INTO THE REGION FROM THE WEST WHILE ANY
ENERGY THAT MANAGE TO MOVE OVER THE STATE WILL BE WEAK AND
FLEETING. GIVEN THE MODEL AGREEMENT...AND RELATIVELY QUIET
PATTERN ALOFT...HAVE GONE WITH A GENERAL MODEL BLEND FOR WX
DETAILS.

SENSIBLE WEATHER WILL FEATURE A CHILLY NIGHT WITH THE CLOUD COVER
THE MAIN QUESTION. THE CELLULAR NATURE OF THE CLOUDS OUT THERE
NOW SHOULD MEAN A PERIOD OF MOSTLY CLEAR SKIES THIS EVENING FOR A
GOOD PORTION OF THE AREA. HOWEVER...THE MODEL GUIDANCE SUGGESTS
THAT A CEILING WILL REDEVELOP LATER IN THE EVENING...HELPING TO
KEEP THE AREA FROM RADIATING TO THEIR FULL POTENTIAL. EVEN SO...
TEMPERATURES WILL BE ABLE TO FALL INTO THE MIDDLE 30S FOR MOST
PLACES WITH A THREAT OF FROST ANTICIPATED...PARTICULARLY OVER THE
NORTHWEST PORTION OF THE CWA. WILL ISSUE A FROST ADVISORY FOR
THESE COUNTIES FOR AREAS OF FROST WHILE AN SPS WILL ADDRESS THE
REST OF THE AREA AND PATCHY FROST. IN ADDITION...SOME PATCHY
DENSE FOG CAN BE EXPECTED NEAR THE RIVER VALLEYS. SUNNY SKIES
RETURN IN EARNEST ON TUESDAY WITH TEMPERATURES REACHING THE UPPER
50S AND LOW 60S. AGAIN FOR TUESDAY NIGHT WE WILL SEE PATCHY FROST
IN THE VALLEYS UNDER MOSTLY CLEAR SKIES AND A DECENT NIGHT FOR
RIDGE TO VALLEY TEMPERATURE DIFFERENCES AS HIGH PRESSURE STARTS TO
MOVE PAST TO THE EAST.

AGAIN USED THE SHORTBLEND GUIDANCE AS A STARTING POINT FOR THE
T/TD/WIND GRIDS THROUGH THE NIGHT AND THE SUPERBLEND THEREAFTER.
DID MAKE SOME ADJUSTMENTS TO THE LOWS AND HOURLY TEMPS TONIGHT AND
TUESDAY NIGHT TO ACCOUNT FOR TERRAIN DIFFERENCES BOTH NIGHTS...
THOUGH MORE SIGNIFICANT ON TUESDAY NIGHT. AS FOR POPS...KEPT THEM
NEAR ZERO THROUGH TUESDAY NIGHT IN LINE WITH ALL THE MOS
GUIDANCE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 PM EDT MON MAR 28 2016

HIGH PRESSURE WILL BE PARKED ALONG TO MID ATLANTIC STATES TO BEGIN
THE PERIOD AND RIDGE AXIS/HEIGHT RISES WILL MAXIMIZE. WE WILL SEE
RETURN FLOW AND WARM AIR ADVECTION ACROSS EASTERN KY AND MATTER OF
FACT A MORE DOWNSLOPING WIND DIRECTION. OVERALL DID BRING TEMPS UP
FOR WEDNESDAY PARTICULARLY IN THE MORE FAVORABLE DOWNSLOPE SPOTS.
THE NEXT UPPER LEVEL SYSTEM OF INTEREST WILL BEGIN TO PHASE AND
OPEN UP AS IT MOVES INTO THE UPPER MS RIVER VALLEY REGION. THIS
WILL AID IN DEEPENING A SURFACE LOW ACROSS CENTRAL PLAINS AND
EJECTING IT NORTHEAST INTO THE GREAT LAKES BY THURSDAY MORNING. A
TRAILING COLD FRONT AND LEAD SHORTWAVE WILL SWEEP ACROSS THE
REGION THROUGH THE DAY ON THURSDAY. THERE IS SOME UNCERTAINTY
STILL LATER THURSDAY INTO THURSDAY NIGHT...WHERE GUIDANCE WANTS TO
DEVELOP ANOTHER SURFACE LOW TO OUR SOUTH AND KEEP PRECIP CHANCES
HIGH PARTICULARLY IN THE EAST.

A FEW SHOWERS WILL LINGER INTO FRIDAY PARTICULARLY IN THE
AFTERNOON AS LAPSE RATES STEEPEN. A SPOKE OF THE UPPER LOW ACROSS
CANADA WILL SWING THROUGH FRIDAY INTO SATURDAY...AND THIS WILL AID
IN COOLER TEMPS FRIDAY NIGHT INTO SATURDAY. AFTER TEMPS IN THE
LOWER 70S THURSDAY...TEMPS ARE SET TO REMAIN IN THE MID 50S ON
SATURDAY. SOME GUIDANCE WILL BRING A WEAK COLD FRONT SOUTH ACROSS
THE REGION BY SUNDAY...BUT LOOKS TO HAVE LITTLE IMPACT OVERALL AT
THIS POINT. MODELS ARE HINTING AT A SOUTHERN STREAM SHORTWAVE AT
THE END OF THE PERIOD ON MONDAY...HOWEVER LOOKS TO STAY WELL SOUTH
AND DEVELOP A LOW ACROSS THE GULF OF MEXICO. THE GUIDANCE HAS
BACKED OFF ON THE COOLER 850MB TEMPS SEEN IN THE MODELS
YESTERDAY...SO WE LOOK TO CONTINUE TO RECOVER IN CURRENT TRENDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 200 PM EDT MON MAR 28 2016

MOISTURE LEFT BEHIND BY A DEPARTING COLD FRONT...COUPLED WITH
NORTHWEST UPSLOPE WINDS WILL CONTINUE MVFR OR LOW VFR CIGS FOR
MOST OF THE TAF SITES THROUGH THE FIRST PART OF THE EVENING. STILL
SOME QUESTION AS TO WHEN WE CLEAR OFF LATER THIS EVENING...BUT
IT DOES LOOK LIKE WE SHOULD AT LEAST START TO CLEAR OFF DURING THE
EVENING HOURS...BECOMING ALL CLEAR BY TUESDAY MORNING FROM WEST TO
EAST. WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 5 AM TO 10 AM EDT TUESDAY FOR KYZ044-050>052-
059-060-104-106-108.

&&

SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, Mar 28, 4:00 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON MAR 28 2016

KYZ044-050>052-059-060-104-106-108-292300-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON
400 PM EDT MON MAR 28 2016

...FROST ADVISORY IN EFFECT FROM 5 AM TO 10 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AREAS OF FROST CAN BE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROST IS POSSIBLE AGAIN IN SHELTERED VALLEYS LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING.

ADDITIONALLY...THERE WILL BE AN ELEVATED RISK OF WILDFIRES ON
TUESDAY AND WEDNESDAY.

FINALLY...THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ058-068-069-079-080-083>088-107-109>120-292300-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...BROADHEAD...
MOUNT VERNON...MCKOWSEE...ANNVILLE...BURNSIDE...SOMERSET...
LONDON...MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...PAINSVILLE...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
400 PM EDT MON MAR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY FROST IS POSSIBLE LATE TONIGHT. IN ADDITION...AREAS OF FOG
WILL DEVELOP IN RIVER VALLEYS AND NEAR BODIES OF WATER LATE
TONIGHT...REDUCING VISIBILITIES TO AROUND A QUARTER OF A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROST IS POSSIBLE AGAIN IN SHELTERED VALLEYS LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING.

ADDITIONALLY...THERE WILL BE AN ELEVATED RISK OF WILDFIRES ON
TUESDAY AND WEDNESDAY.

FINALLY...THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:31 AM EDTSpecial Weather StatementJKLBath, Fleming, Montgomery, Rowan59 min
Mar 28, 12:48 AM EDTSpecial Weather StatementJKLEstill, Lee, Menifee, Powell57 min
Mar 28, 1:09 AM EDTSpecial Weather StatementJKLJackson, Laurel, Pulaski, Rockcastle66 min
Mar 28, 1:31 AM EDTSpecial Weather StatementJKLElliott, Rowan44 min
Mar 28, 1:41 AM EDTSpecial Weather StatementJKLLee, Morgan, Wolfe49 min

Nearby

Frost Advisories in Kentucky, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.